New York, 2008

Damaging Wind in New York, June 7, 2008

June 7, 2008 · NWS OKX · 1 event in 1 county or zone

Late afternoon and evening thunderstorms developed along the northern periphery an upper level ridge which was centered over the Carolinas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Late afternoon and evening thunderstorms developed along the northern periphery an upper level ridge which was centered over the Carolinas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 7, 2:55 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 7, 2:55 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
355 PM EDT SAT JUN 7 2008

.SYNOPSIS...
STRONG HIGH PRESSURE OFF THE SOUTHEAST COAST WILL KEEP HAZY...HOT
AND HUMID CONDITIONS OVER THE REGION INTO EARLY NEXT WEEK. A COLD
FRONT WILL BRING MORE SEASONAL TEMPERATURES LATE NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
HEAT ADVISORIES IN EFFECT FOR NYC...NORTHEAST NEW JERSEY AND
ORANGE AND ROCKLAND COUNTIES WILL MOST LIKELY BE ALLOWED TO EXPIRE
AT 6 PM. WINDS HAVE INCREASED TO 10 TO 15 MPH...ALLOWING SURFACE
DEWPOINTS TO MIX DOWN INTO THE UPPER 60S. WILL EXPECT DEWPOINTS
GENERALLY AVERAGING 66-69...AND WITH TEMPERATURES DROPPING INTO
THE UPPER 80S TO AROUND 90...THE HEAT INDEX WILL FALL BELOW 100.

HIGHLY UNSTABLE ATMOSPHERE REMAINS IN PLACE WITH CAPE VALUES
INCREASING TO OVER 3000 J/KG...A LIFTED INDEX CLOSE TO -7...AND A
BULK RICHARDSON NUMBER OVER 600. SOME THUNDERSTORMS HAVE POPPED UP
ACROSS DUTCHESS AND ULSTER COUNTIES TO THE NORTH AS SOME WEAK
UPPER LEVEL ENERGY MOVES THROUGH THE REGION. THOUGH SURFACE
PARAMETERS ARE QUITE HIGH...A LACK OF A STRONG COLD POOL ALOFT WILL
PREVENT WIDESPREAD STORMS FROM DEVELOPING. SINCE ANY ACTIVITY
THAT DEVELOPS IS EXPECTED TO BE SCATTERED...WILL CARRY CHANCE POPS
FOR NORTHERN COUNTIES AND SLIGHT CHANCE POPS JUST SOUTH.
CONDITIONS WILL BE DRY FOR THE EXTREME SOUTHEAST PORTION OF THE
CWA.

WITH WINDS DIMINISHING THROUGH THE EVENING...A STICKY...MUGGY
AIRMASS WILL BE IN PLACE TONIGHT. PATCHY FOG WILL DEVELOP AFTER
MIDNIGHT.

OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 70S ACROSS NYC...AND IN
THE 60S MOST ELSEWHERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
SIMILAR CONDITIONS SET UP FOR SUN AND MON...THOUGH WINDS BECOME A
BIT MORE WESTERLY AS OPPOSED TO SOUTH-SOUTHWEST. THIS SHOULD ALLOW
FOR SLIGHTLY LOWER DEWPOINTS...BUT HIGHER SFC TEMPS. THERMAL
TROUGH APPEARS TO SET UP BOTH DAYS...AND THERE MAY BE ENOUGH UPPER
LEVEL ENERGY TO SPARK OFF SOME SCATTERED THUNDERSTORMS DURING THE
AFTERNOON AND EVENING ON SUN. AIRMASS STABILIZES SOMEWHAT ON
MON...BUT THERE APPEARS TO BE A LACK OF UPPER LEVEL SUPPORT TO
TOUCH OFF AFTERNOON CONVECTION.

HIGHS ARE EXPECTED TO TOP OFF IN THE MID TO UPPER 90S ACROSS
NYC/NE NJ AND WESTERN PORTIONS OF THE LOWER HUDSON VALLEY WITH SFC
DEWPOINTS APPROACHING 70 DEGREES. THIS WILL RESULT IN A HEAT INDEX
AVERAGING 100 TO 104 DEGREES. WENT AHEAD AND ISSUED A HEAT
ADVISORY FOR NYC/NE NJ AND ORANGE AND ROCKLAND COUNTIES FOR SUNDAY
AFTERNOON. A HEAT ADVISORY WILL MOST LIKELY BE NEEDED ON
MONDAY...AS CONDITIONS WILL BE SIMILAR.

THE NIGHTS WILL BE WARM AND MUGGY WITH LOWS IN THE 70S ACROSS NYC
AND SURROUNDING URBAN LOCALES AND IN THE 60S ELSEWHERE.

ANOTHER HOT DAY ON TAP FOR TUE...THOUGH HIGHS WILL BE ABOUT 5
DEGREES COOLER. A COLD FRONT WILL APPROACH LATE IN THE
DAY...POSSIBLY TOUCHING OFF AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AT THE SFC...COLD FRONT MOVES ACROSS THE NORTHEAST TUESDAY
NIGHT...USHERING IN SLIGHTLY COOLER AIR WED AND THU. FOR NOW...WILL
LEAN TOWARDS WARM SCENARIO WITH SLIGHT BUCKLING OF RIDGE AS
SHORTWAVE REMAINS WELL TO THE NORTH. TEMPS WILL STILL BE ABOVE
NORMAL. MAINLY DRY THROUGH THE PERIOD.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR/MVFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE TAF
PERIOD. WE ARE GENERALLY LOOKING AT VFR CIGS WITH VFR/MVFR VSBYS IN
AREAS OF HAZE AND OVERNIGHT FOG.

WINDS CONTINUE TO BE LIGHT...HOWEVER THEY ARE EXPECTED TO INCREASE
TO AROUND 10-15 KT THIS AFTERNOON. WINDS WILL BE OUT OF THE
SOUTH-SOUTHWEST. WINDS WILL DIMINISH BETWEEN 23Z AND 02Z WITH WINDS
BECOMING SOUTHWEST TO WEST LESS THAN 10KT. WE MAY SEE LIGHT FOG
ACROSS THE AREA TERMINALS TONIGHT. WILL STICK WITH 4-5SM VSBYS. WE
MAY SEE LOWER VSBYS ACROSS KGON WHERE THE FOG TOOK A BIT LONGER TO
BURN OFF THIS MORNING.

THERE MAY BE A BRIEF SHOWER OR THUNDERSTORM THIS AFTERNOON OR
EVENING MAINLY ACROSS TERMINALS NORTH AND WEST OF NYC. THESE SHOWERS
ARE TOO ISOLATED TO MENTION IN THE TAFS.

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
THERE COULD BE AREAS OF MORNING FOG AND AFTERNOON HAZE THRU
TUESDAY AS WE REMAIN IN THIS PATTERN. ISOLATED AFTERNOON TSTMS ARE
POSSIBLE...BUT VFR CONDITIONS PREVAIL OVERALL. THE NEXT
SIGNIFICANT SYNOPTIC FEATURE WILL BE A COLD FRONT TUESDAY
NIGHT/WEDNESDAY PERIOD. THIS WILL PRODUCE TSTMS WITH THE FRONTAL
PASSAGE AND NW FLOW THEREAFTER.

&&

.MARINE...
A W-SW FLOW BETWEEN 10 AND 15 KT HAS DEVELOPED TODAY AND IS EXPECTED
TO PERSIST INTO EARLY NEXT WEEK. WINDS AND SEAS ARE EXPECTED TO
REMAIN BELOW SCA LEVELS DURING THE PERIOD. HOWEVER...WILL HAVE TO
KEEP AN EYE ON THE AMBROSE JET EACH AFTERNOON AND EVENING...FOR
GUSTS NEAR SCA LEVELS.

THE PERSISTENT 10-15 KT SW FLOW SHOULD LAST INTO TUE
EVENING/WEDNESDAY OVER THE WATERS. FETCH/SPEED ARE UNFAVORABLE FOR
SEAS BUILDING TO SCA CRITERIA...SO WILL FOLLOW WAVEWATCH WITH MAX
SEAS UP TO 4 FT. THUNDERSTORMS WILL ALSO BE POSSIBLE WITH COLD FRONT
TUE AFTERNOON AND EVENING...POSSIBLY INTO WED.

&&

.HYDROLOGY...
NO SIGNIFICANT WIDESPREAD PRECIPITATION IS FORECAST. SOME TSTM
ACTIVITY IS POSSIBLE. WITH ENVIRONMENT CONDUCIVE TO PRECIP
EFFICIENT TALL STORMS...LOCALLY HEAVY RAINS WOULD OCCUR WHERE AND
IF THEY DO DEVELOP.

&&

.CLIMATE...
THE HEAT WAVE CONTINUES INTO THE EARLY NEXT WEEK. HERE ARE THE
RECORD HIGH TEMPERATURES FOR EACH OF OUR 6 MAJOR CLIMATE SITES
THROUGH TUESDAY:

      SUNDAY     MONDAY      TUESDAY

EWR   97/1999    99/1933     98/1974
BDR   93/1999    91/1984     96/1974
NYC   95/1933    97/1933     95/1984
LGA   96/1984    95/1984     95/1984
JFK   96/1999    96/1984     93/1984
ISP   95/1999    90/1984     90/1997

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ067-069-
     072>076.
     HEAT ADVISORY FROM 1 PM TO 6 PM EDT SUNDAY FOR NYZ067-069-
     072>076.
NJ...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NJZ002>006-011.
     HEAT ADVISORY FROM 1 PM TO 6 PM EDT SUNDAY FOR NJZ002>006-011.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...MPS
SHORT TERM...MPS
LONG TERM...PW
AVIATION...BC
MARINE...BC
HYDROLOGY...MPS
CLIMATE...MPS
Hazardous weather outlook, Jun 7, 5:16 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
616 PM EDT SAT JUN 7 2008

NJZ002>006-011-NYZ067-069-072>076-081000-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
ROCKLAND-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-
616 PM EDT SAT JUN 7 2008

...HEAT ADVISORY IN EFFECT FROM 1 PM TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>012-NYZ068-070-071-077>081-081000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-PUTNAM-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
616 PM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS FORECAST TO PERSIST INTO TUESDAY. HEAT INDEX VALUES
WILL REACH WELL INTO THE 90S...POSSIBLY NEAR 100 DEGREES DURING
THIS TIME...ESPECIALLY FOR LOCATIONS AWAY FROM THE IMMEDIATE
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-081000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
616 PM EDT SAT JUN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 7, 5:44 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
644 PM EDT SAT JUN 7 2008

NJZ002-003-NYZ067-069-072345-
BERGEN-ORANGE-ROCKLAND-WESTERN PASSAIC-
644 PM EDT SAT JUN 7 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN
BERGEN...PASSAIC...ROCKLAND AND EXTREME SOUTHERN ORANGE COUNTIES...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF HIGHLAND LAKE...OR 10 MILES
NORTHWEST OF WEST MILFORD...AND MOVING SOUTHEAST AT 28 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. SMALL HAIL IS POSSIBLE.

PW
Special weather statement, Jun 7, 6:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
738 PM EDT SAT JUN 7 2008

NJZ002>004-NYZ069-080030-
BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN PASSAIC-
738 PM EDT SAT JUN 7 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...PASSAIC AND ROCKLAND
COUNTIES...

AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RINGWOOD...AND MOVING SOUTHEAST AT 26 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

ANOTHER AREA OF STRONG THUNDERSTORMS OVER SUSSEX COUNTY WILL
APPROACH WESTERN PASSAIC COUNTY.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

PW

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Westchester

When
June 7, 7:20 PM EST
Where
Westchester County, 0.52 mi E of Tuckahoe
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -73.820

A large tree was reported down by law enforcement in Tuckahoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112883.